Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Morristown, TN

May 25, 2000Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 25, 2000, 3:33 AM EDT for Meigs County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2000, 3:33 AM EDT (07:33 UTC)
Expired
May 25, 2000, 4:15 AM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS54 KMRX 250733
SVRMRX
TNC007-121-143-250815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 AM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EASTERN TENNESSEE
  MEIGS COUNTY IN EASTERN TENNESSEE
  RHEA COUNTY IN EASTERN TENNESSEE

* UNTIL 415 AM EDT(315 AM CDT)

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MELVINE...OR 11 MILES NORTH OF
  PIKEVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVINE AROUND 240 AM CDT
  GRANDVIEW AROUND 355 AM EDT
  PEAKLAND AROUND 405 AM EDT
  TEN MILE AROUND 415 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:52 AM EDT, 41 minutes earlier.

Area forecast discussion, May 25, 2:52 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 AM EDT THU MAY 25 2000

...MAIN CHALLENGE WHEN AND WHERE WILL PRECIP BE TODAY...

ALL MODELS ARE HAVING TROUBLE PICKING UP THE SURFACE BOUNDARY AND
CURRENT MCS WITH AN EMBEDDED MVC (MESOSCALE VORTICITY CENTER).
SURROUNDING RADARS SHOWING MCS TO MOVE EAST...BUT TRAINING OVER THE
SAME AREAS...AND PRODUCING HEAVY RAINS...AND SEVERE WEATHER. AS THE
SHOWERS AND THUNDERSTORMS MOVE EAST...COULD SEE AN ISOLATED SEVERE
THUNDERSTORM...BUT LOOKS AS THOUGH MAIN THREAT WILL BE HEAVY RAINS
AND FLOODING.

AGREE WITH HEAD QUARTERS THAT AVN HAS THE BEST HANDLE SO HAVE GONE
WITH THAT SOLUTION THIS FORECAST.

CURRENTLY SURFACE BOUNDARY LOCATED ALONG AND SOUTH OF I-40...SO
CURRENT CONVECTION SHOULD FOLLOW THAT LINE THROUGH THIS MORNING.
GIVEN THE NORMAL DECAY STAGE OF THE MCSS OF THE PAST COUPLE OF
DAYS...WILL BE INTERESTING TO SEE HOW LONG PRECIP LASTS AFTER 12Z.
RADAR MOSAIC SHOWS A NICE COMMA HEAD SHAPE TO THE PRECIPITATION.
WITH THIS IN MIND HAVE GONE CATEGORICAL ALONG AND SOUTH OF I-40
WITH CHANCE POPS ELSEWHERE.  BEST UPPER LEVEL DYNAMICS SLOWLY MOVING
EAST AND THIS TREND IS SEEN IN THE FASTER MOVEMENT TO THE EAST OF
THE THUNDERSTORMS.

AS FOR THIS AFTERNOON...WITH THE SUBSIDENCE BEHIND THE MCS AND THE
FACT THAT A LARGE OUTFLOW BOUNDARY SHOULD BE WELL SOUTH OF THE
AREA...MOST OF THE CONVECTION AND PRECIPITATION SHOULD END BY NOON...
AND WILL LET THE DAY SHIFT UPDATE FORECAST IF NEED BE...AND WILL NOT
USE TIMING OF PRECIP IN ZONES.  AS FOR TEMPERATURES HAVE GONE NEAR
FWC/FAN NUMBERS.

FOR TONIGHT...MODELS INDICATE A CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS TO DEVELOP...BUT WITH THE BEST LOW-LEVEL JET AND
UPPER LEVEL DYNAMICS SHIFT TO THE WEST OVER THE PLAINS...AND THE FACT
THAT THE RIDGE BUILDS INTO THE COUNTY WARNING AREA...WILL ONLY GO
WITH CHANCE POPS OVERNIGHT...AND KEEP TEMPS NEAR FWC/FAN VALUES.

FOR FRIDAY...ONCE AGAIN THE ATMOSPHERE REMAINS UNSTABLE...BUT WITH
NO SURFACE BOUNDARIES...AND NO REAL UPPER LEVEL SUPPORT...HAVE KEPT
SLIGHT CHANCE POPS IN.  AVN/ETA SHOW THE WARM FRONT FINALLY MOVING
NORTH OF THE FORECAST AREA AS THE RIDGE BUILDS IN...AND BEST LOW-
LEVEL AND UPPER LEVEL SUPPORT REMAINS OVER THE PLAINS.  AS FOR
TEMPERATURES HAVE GONE NEAR FWC/FAN NUMBERS.

FCSTID = 2
CHA   84  65  85  68 / 100  30  30  30
TYS   80  60  82  64 /  80  30  30  30
TRI   79  58  80  61 /  40  30  30  30
OQT   81  61  83  65 /  80  30  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

In the hours before

Special weather statement, May 25, 12:39 AM EDT, 2 hours 54 minutes before
TNZ012>014-035>037-067>069-071-072-250510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 AM EDT WED MAY 24 2000

...THE TORNADO WATCH HAS BEEN CANCELED FOR PORTIONS OF EAST TENNESSEE AND
THE NORTHERN CUMBERLAND PLATEAU...

THE TORNADO WATCH HAS BEEN CANCELED FOR PORTIONS OF EAST TENNESSEE.
HOWEVER...SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS MIDDLE
TENNESSEE AND ADDITIONAL SEVERE STORMS WERE LOCATED NEAR THE
MISSISSIPPI RIVER. THESE STORMS WILL CONTINUE TO MOVE EAST 25 TO 30
TO MPH AND MAY MOVE INTO EAST TENNESSEE LATER TONIGHT.

THERE IS STILL THE THREAT FOR SEVERE STORMS FOR EAST TENNESSEE LATER
TONIGHT. THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.
WATCH FOR HIGH WATER ALONG CREEKS AND RIVERS...AND PONDING ON
ROADS.  ANY STORMS THAT BECOME SEVERE MAY PRODUCE WIND GUSTS UP TO
70 MPH...AND HAIL UP TO ONE AND THREE QUARTERS INCH IN DIAMETER...OR
ABOUT THE SIZE OF GOLF BALLS.  AN ISOLATED TORNADO IS ALSO STILL
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE
POTENTIAL OF SEVERE WEATHER.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:33 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea42 min
May 25, 3:57 AM EDTSevere Thunderstorm WarningMRXRoane33 min
May 25, 4:36 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.